Create Account | Sign In: Author or Forum

Search Symptoms

Category: Family Medicine | Gastroenterology | Internal Medicine | Journal

Back to Journal Articles

Low-Dose Aspirin May Damage the Small Intestine

Last Updated: May 08, 2009.

Even a short course of low-dose aspirin therapy may damage the small intestine, according to a study published in the May issue of Clinical Gastroenterology and Hepatology.

FRIDAY, May 8 (HealthDay News) -- Even a short course of low-dose aspirin therapy may damage the small intestine, according to a study published in the May issue of Clinical Gastroenterology and Hepatology.

Edgardo Smecuol, M.D., of Hospital de Gastroenterologia in Buenos Aires, Argentina, and colleagues assessed 20 healthy volunteers ages 19 to 64 years before and after a two-week course of 100 milligrams of enteric-coated aspirin per day. None of the subjects had any small bowel lesions at baseline.

The researchers found that 10 volunteers developed mucosal damage, and identified petechiae and erosions in nine of those volunteers. The other volunteer developed two small bowel ulcers localized at the proximal and distal small bowel with bleeding stigmata. Among the volunteers with abnormal findings, they also found that five had elevated sucrose and lactulose/mannitol ratios.

"Despite the limitations associated with this investigation concerning the clinical implications of our findings, the results provide a compelling argument for the design of further large-scale studies to define the extent of this potential problem and the development of strategies to increase the benefit/risk ratio of antiplatelet therapy," the authors conclude.

One author reports a relationship with Pfizer, AstraZeneca, and Bayer.

Abstract
Full Text (subscription or payment may be required)


Previous: Target of Inhibitors of Memory Loss Identified Next: PAD Frequently Undiagnosed in Heart Disease Patients

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: